Alert archive / Illinois / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 130, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Jul 24, 2009, 10:42 PM CDT for 5 counties in Illinois. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 24, 2009, 10:42 PM CDT (03:42 UTC)
- Expired
- Jul 24, 2009, 11:30 PM CDT
- In force
- 48 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
Counties Mason County, IL, McLean County, IL, Peoria County, IL, Tazewell County, IL, Woodford County, IL
The radar
The Lincoln radar (KILX), 47 km from the middle of the area, began a volume at 03:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 24, 9:51 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 3.7 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 465 J/kg
- Mixed-layer CIN
- -171 J/kg
- Mixed-layer LCL
- 1560 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 106 m²/s²
- 0-3 km storm-relative helicity
- 256 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 8:24 PM CDT, 2 hours 18 minutes earlier.
Area forecast discussion, Jul 24, 8:24 PM CDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 824 PM CDT FRI JUL 24 2009 .DISCUSSION... ISSUED 820 PM CDT FRI JUL 24 2009 LARGE COMPLEX OF STORMS TO OUR NORTH BEGINNING TO SHIFT SOUTH- SOUTHEAST AND SHOULD BEGIN TO AFFECT OUR NORTHERN COUNTIES OVER THE NEXT HOUR. STRONGEST INSTABILITY REMAINS ACRS WRN IL AND POINTS WEST WITH ML CAPES ARND 3500 J/KG FROM NRN MO INTO EAST CENTRAL IOWA. COLD FRONT ANALYZED FROM SOUTHWEST WISCONSIN THRU CNTRL IA WL PUSH INTO OUR AREA WELL AFTER MIDNIGHT PRECEDED BY THE SCATTERED CONVECTION. WL PROBABLY SEE A WATCH ISSUED FOR AT LEAST OUR NRN THIRD OF THE FORECAST AREA AS THE STORMS SHIFT SOUTH THIS EVENING. HAVE UPDATED THE GRIDS TO REFLECT EXPCTD CONDITIONS INTO THE EARLY MRNG HOURS. SHOULD HAVE THE UPDATE OUT SOON. SMITH && .AVIATION... ISSUED 635 PM CDT FRI JUL 24 2009 FORECAST CONCERN WL BE WITH TIMING OF CONVECTION INTO PARTS OF THE FORECAST AREA LATER THIS EVENING AHEAD OF A COLD FRONT...WHICH AS OF 23Z WAS LOCATED FROM SOUTHWEST WISCONSIN SW THRU CNTRL IA. VFR CONDITIONS EXPCTD AWY FROM ANY SCATTERED CONVECTION THAT MAY FIRE ALONG THE BNDRY LATER THIS EVENING. HAVE TRIED TO TIME THE CONVECTION INTO OUR NRN AREAS AFTR 03Z AND HAVE LIMITED IT TO VCTS FURTHER SOUTH AT SPI AND DEC UNTIL WE CAN SEE MORE OF A TREND WITH THE CONVECTION TO OUR NORTH THIS EVENING. WL SEE SOME TEMPO MVFR CIGS AND PSBLY SOME VSBYS WITH ANY CONVECTION THAT MAY AFFECT THE FCST AREA LATER THIS EVENING. SFC WNDS WL BE SOUTH AT ARND 10 KTS THIS EVENING. CONSIDERED ADDING LOW LEVEL WIND SHEAR AS FORECAST SOUNDINGS INDICATE 925-850 MB WINDS INCREASING TO ARND 35 KTS AFTR 04Z. WL CONTINUE TO MONITOR THE PROFILERS AND IF WE SEE WINDS INCREASING SIGNIFICANTLY AHEAD OF THE FRONT...WL ADD TO THE TAF SITES. SFC WNDS WL BECOME WEST JUST AHEAD OF THE FRONT ACRS PIA AFTR 09Z AND THEN NORTHWEST JUST AFTR FROPA SATURDAY MRNG... ROUGHLY FROM 11Z-15Z FROM NW TO SOUTHEAST ACRS THE TAF SITES. ONCE THE FRONT CLEARS THE AREA EARLY SAT AFTN...VFR CONDITIONS ARE EXPCTD. SMITH && .PREV DISCUSSION... ISSUED 215 PM CDT FRI JUL 24 2009 18Z SURFACE MAP SHOWING COLD FRONT EXTENDING FROM NORTHWEST TIP OF WISCONSIN SOUTHWEST INTO NEBRASKA. PERSISTENT SUPERCELL WHICH ORIGINATED IN MINNESOTA EARLIER TODAY HAD MOVED INTO NORTHEAST IOWA. ASSOCIATED CIRRUS BLOWOFF MOVING INTO THE NORTHERN CWA WITH JUST SOME SCATTERED CUMULUS FURTHER SOUTH. TEMPERATURES ACTUALLY TRYING TO GET NEAR NORMAL FOR A CHANGE AND WERE IN THE LOWER 80S. TIMING OF COLD FRONT AND ASSOCIATED STORM CHANCES IS THE PRIMARY FORECAST ISSUE TODAY...AS WELL AS NEXT STORM SYSTEM IN THE TUESDAY-WEDNESDAY TIME FRAME. SHORT TERM...TONIGHT THROUGH MONDAY... CURRENT PROJECTIONS ON THE IOWA SUPERCELL WOULD PLACE IT NEAR GALESBURG AROUND 6 PM. IT APPEARS TO BE RIDING ALONG THE EDGE OF THE INSTABILITY AXIS IN IOWA AND MAY JUST SKIM THE WESTERN FRINGES OF THE CWA. MODELS DO INDICATE A POSSIBILITY OF SOME EASTWARD DEVELOPMENT THIS EVENING...BUT BETTER CHANCES MORE LIKELY OVERNIGHT WITH THE ARRIVAL OF THE MAIN COLD FRONT. NORTHWEST HALF OF THE CWA HAS BEEN INCLUDED IN THE DAY1 SLIGHT RISK FROM SPC. SOUTHEAST HALF OF CWA MORE LIKELY TO SEE THE RAIN HOLD OFF UNTIL AFTER MIDNIGHT. MODELS IN GOOD AGREEMENT WITH TIMING OF THE FRONTAL PASSAGE... CLEARING THE SOUTHEAST CWA EARLY SATURDAY AFTERNOON. MAY SEE A FEW SEVERE STORMS SOUTH OF I-70...BUT BEST INSTABILITY WITH THE FRONT IS MOST LIKELY AFTER IT PASSES THROUGH THE CWA. WILL DIMINISH RAIN CHANCES FROM NORTHWEST TO SOUTHEAST AS THE DAY PROGRESSES...WITH AREAS NORTHWEST OF I-55 LARGELY DRY. NORTHWEST FLOW EXPECTED FOR THE SECOND HALF OF THE WEEKEND...WITH UPPER LOW JUST NORTH OF THE GREAT LAKES. TEMPERATURES EXPECTED TO BE BELOW NORMAL AGAIN...BUT STILL IN THE 80-85 DEGREE RANGE FOR HIGHS SUNDAY AND MONDAY. LONG TERM...TUESDAY THROUGH FRIDAY... UPPER RIDGE ALONG THE WEST COAST EXPECTED TO AMPLIFY AS THE WEEK PROGRESSES...WITH NORTHWEST FLOW CONTINUING OVER THE NORTH CENTRAL U.S. TEMPERATURES EXPECTED TO REMAIN BELOW NORMAL THROUGH THE WEEK...ALTHOUGH NOT EXCESSIVELY SO. PERIODIC DISTURBANCES WILL ZIP ACROSS THE MIDWEST IN THIS FLOW. THE FIRST OF THESE IS EXPECTED TO ARRIVE ON TUESDAY AS A COLD FRONT PUSHES THROUGH THE STATE. CONTINUED WITH SHOWERS AND THUNDERSTORMS IN THE FORECAST FOR TUESDAY AND TUESDAY NIGHT...LINGERING ACROSS THE SOUTHEAST INTO WEDNESDAY. NEXT SYSTEM EXPECTED TO ARRIVE THURSDAY NIGHT AND FRIDAY. GEELHART && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Jul 24, 3:10 PM CDT, 7 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 310 PM CDT FRI JUL 24 2009 ILZ027>031-036>038-040>053-251100- CASS-CHAMPAIGN-CHRISTIAN-DE WITT-FULTON-KNOX-LOGAN-MACON-MARSHALL- MASON-MCLEAN-MENARD-MORGAN-PEORIA-PIATT-SANGAMON-SCHUYLER-SCOTT- STARK-TAZEWELL-VERMILION-WOODFORD- 310 PM CDT FRI JUL 24 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS AND EAST CENTRAL ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS DEVELOPING AHEAD OF A COLD FRONT...ARE EXPECTED TO MOVE INTO PARTS OF NORTHWEST AND CENTRAL ILLINOIS THIS EVENING. LARGE HAIL...DAMAGING WIND GUSTS...FREQUENT LIGHTING...AND BRIEF VERY HEAVY RAINFALL ARE ALL POSSIBLE WITH THE STRONGEST STORMS. THE HIGHEST THREAT OF SEVERE STORMS WILL BE ALONG AND NORTHWEST OF A HAVANA TO BLOOMINGTON LINE...PRIMARILY BETWEEN 6 PM AND 10 PM. THE THREAT OF SEVERE STORMS WILL CONTINUE EAST OF THE I-55 CORRIDOR INTO THE EARLY MORNING HOURS...THOUGH THE THUNDERSTORMS ARE EXPECTED TO SHOW A WEAKENING TREND LATER THIS EVENING...WITH THE LOSS OF DAYTIME HEATING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A FEW STORMS COULD LINGER INTO SATURDAY MORNING...BUT NO ADDITIONAL SEVERE WEATHER IS EXPECTED. THE NEXT CHANCE OF THUNDERSTORMS WILL BE TUESDAY AND TUESDAY NIGHT...WITH THE PASSAGE OF A COLD FRONT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 6 PM AND MIDNIGHT. ILZ054>057-061>063-066>068-071>073-251100- CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR-EFFINGHAM- JASPER-LAWRENCE-MOULTRIE-RICHLAND-SHELBY- 310 PM CDT FRI JUL 24 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT A COLD FRONT WILL APPROACH FROM THE NORTHWEST LATE TONIGHT... BRINGING THUNDERSTORMS TO THE REGION. SOME OF THE STORMS MAY PRODUCE GUSTY WINDS AND SMALL HAIL...BUT THE MAIN SEVERE WEATHER THREAT IS EXPECTED TO REMAIN FARTHER NORTHWEST...IN CENTRAL AND NORTHERN ILLINOIS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY STORMS WILL CONTINUE ON SATURDAY MORNING...AS THE COLD FRONT MOVES ACROSS THE REMAINDER OF EASTERN ILLINOIS. A FEW SEVERE STORMS COULD DEVELOP AROUND MIDDAY...SOUTH OF I-70...BEFORE THE COLD FRONT PUSHES INTO INDIANA. THE NEXT CHANCE OF THUNDERSTORMS WILL BE TUESDAY NIGHT INTO WEDNESDAY...WITH THE PASSAGE OF A COLD FRONT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. 25
In the hours before
Special weather statement, Jul 24, 8:53 PM CDT, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
853 PM CDT FRI JUL 24 2009
ILZ027>031-036-250245-
FULTON-KNOX-MARSHALL-PEORIA-STARK-WOODFORD-
853 PM CDT FRI JUL 24 2009
...SIGNIFICANT WEATHER ALERT FOR KNOX...MARSHALL...NORTHERN
WOODFORD...NORTHWESTERN FULTON...PEORIA AND STARK COUNTIES UNTIL 945
PM CDT...
AT 851 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ABOUT 15 TO 20 MILES NORTHWEST OF GALESBURG...
MOVING SOUTHEAST AT 30 MPH.
PENNY SIZE OR LARGER HAIL...WINDS AROUND 55 MPH WILL BE POSSIBLE
WITH THIS BAND OF THUNDERSTORMS...IN ADDITION TO FREQUENT CLOUD TO
GROUND LIGHTNING AND HEAVY RAINFALL.
PEOPLE IN FULTON...KNOX...MARSHALL...PEORIA...STARK AND WOODFORD
COUNTIES...INCLUDING THE CITIES OF OSCEOLA...ELMIRA...TOULON AND
WYOMING...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS...AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.
LAT...LON 4115 8965 4109 8906 4081 8907 4063 9044
4114 9045 4116 9032 4116 8989 4122 8988
4124 8965
TIME...MOT...LOC 0151Z 331DEG 25KT 4135 8999
SMITHLocal storm report, Jul 24, 10:38 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1038 PM CDT FRI JUL 24 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 PM TSTM WND DMG HENRY 41.11N 89.36W
07/24/2009 MARSHALL IL LAW ENFORCEMENT
LARGE TREES DOWN ON RT 18
&&
25The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 8:53 PM CDT | Special Weather Statement | ILX | Knox, Marshall, Peoria, Stark | 52 min |
| Jul 24, 9:37 PM CDT | Severe Thunderstorm Warning | ILX | Fulton, Knox, Marshall, Peoria, Stark, Woodford | 53 min |
| Jul 24, 10:19 PM CDT | Severe Thunderstorm Warning | ILX | Fulton, Knox, McLean, Marshall, Peoria, Stark and 2 more | 56 min |
| Jul 24, 11:01 PM CDT | Severe Thunderstorm Warning | ILX | Fulton, Mason, Peoria, Tazewell | 44 min |
| Jul 24, 11:16 PM CDT | Severe Thunderstorm Warning | ILX | DeWitt, Logan, McLean, Mason, Menard, Piatt and 2 more | 59 min |
| Jul 24, 11:46 PM CDT | Severe Thunderstorm Warning | ILX | Champaign, DeWitt, McLean, Piatt, Vermilion | 59 min |
| Jul 24, 11:46 PM CDT | Severe Thunderstorm Warning | ILX | Cass, Fulton, Mason, Menard, Morgan, Schuyler | 44 min |
| Jul 24, 11:57 PM CDT | Severe Thunderstorm Warning | ILX | Vermilion | 48 min |
| Jul 25, 12:06 AM CDT | Severe Thunderstorm Warning | ILX | Christian, DeWitt, Logan, Macon, Menard, Moultrie and 1 more | 39 min |
| Jul 25, 12:37 AM CDT | Severe Thunderstorm Warning | ILX | Christian, Macon, Moultrie, Piatt, Sangamon, Shelby | 53 min |
| Jul 25, 12:56 AM CDT | Severe Thunderstorm Warning | ILX | Clark, Coles, Cumberland, Douglas, Edgar, Moultrie and 2 more | 64 min |
| Jul 25, 1:32 AM CDT | Severe Thunderstorm Warning | ILX | Clark, Clay, Crawford, Cumberland, Effingham, Jasper and 3 more | 73 min |
| Jul 25, 6:35 AM CDT | Special Weather Statement | ILX | Moultrie, Shelby | 40 min |
| Jul 25, 7:04 AM CDT | Severe Thunderstorm Warning | ILX | Coles, Cumberland, Shelby | 41 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.